Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 28, NWS Fort Worth, TX

April 23, 2008Denton County, Tarrant County, Texas

NWS Fort Worth, TX issued this flash flood warning at Apr 23, 2008, 9:20 PM CDT for Denton County, Tarrant County, Texas. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2008, 9:20 PM CDT (02:20 UTC)
Expired
Apr 23, 2008, 11:15 PM CDT
In force
115 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Denton County, TX, Tarrant County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 47 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.3 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2008-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2107 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2008-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2107 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
1.7
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 240221
FFWFWD
TXC121-439-240415-
/O.NEW.KFWD.FF.W.0028.080424T0220Z-080424T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
920 PM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN DENTON COUNTY IN NORTH CENTRAL TEXAS
  NORTHERN TARRANT COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1115 PM CDT

* AT 920 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORMS WITH HEAVY RAIN 3 MILES NORTHWEST OF KELLER...MOVING
  EAST AT 14 MPH. RADAR INDICATES THAT 1 TO 2 INCHES OF RAIN HAS
  ALREADY FALLEN. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 1115
  PM CDT. A NATIONAL WEATHER SERVICE EMPLOYEE MEASURED 1.48 INCHES 
  OF RAIN IN 15 MINUTES JUST WEST OF ALLIANCE AIRPORT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...NORTHLAKE...WATAUGA...ROANOKE...CORRAL CITY...NORTH
  RICHLAND HILLS...TROPHY CLUB...ARGYLE...BARTONVILLE...
  COLLEYVILLE...SOUTHLAKE...DOUBLE OAK...COPPER CANYON...FLOWER
  MOUND...GRAPEVINE...CORINTH...HIGHLAND VILLAGE...SHADY SHORES...
  HICKORY CREEK...LAKE DALLAS...LEWISVILLE...LAKE LEWISVILLE...LITTLE
  ELM AND HACKBERRY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW
MUCH WATER IS ON THE ROADS. IT ONLY TAKES TWO FEET OF RUSHING WATER
TO CARRY AWAY MOST SPORT UTILITY VEHICLES AND PICKUPS. MOTORISTS
SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. TAKE A DIFFERENT
ROUTE TO REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES.

LAT...LON 3285 9752 3300 9742 3301 9738 3307 9738
      3317 9731 3318 9683 3299 9696 3298 9703
      3290 9703 3287 9705
TIME...MOT...LOC 0220Z 269DEG 13KT 3295 9726

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 8:36 PM CDT, 44 minutes earlier.

Area forecast discussion, Apr 23, 8:36 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
836 PM CDT WED APR 23 2008

.UPDATE...
MCS CONTINUES TO ORGANIZE AS COLD POOL INTENSIFIES FROM TREMENDOUS
CONVECTIVE OVERTURNING. BOW ECHO NOW FORMING SOUTHWEST OF THE
METROPLEX AND THIS WILL CONTINUE TO TRACK EAST WITH WIND DAMAGE
THE PRIMARY THREAT. TRAILING LINE OF CONVECTION CONTINUES THROUGH
EASTLAND COUNTY. EXPECT THAT AS LOW LEVEL JET INTENSIFIES...LINE
OF STORMS WILL SAG SOUTHEAST INTO SOUTHERN CWA AND HAVE RAISED
POPS THERE. HAVE ALSO MENTIONED HEAVY RAINFALL ACROSS MUCH OF THE
CENTRAL CWA WHERE MERGER OF STORMS OVER GRANDBURY REMINISCENT OF
THE MAYFEST STORM. CLEARED THE TOR WATCH FROM THE NW CWA...BUT
OTHERWISE SEVERE THREAT CONTINUES OVER MUCH OF NORTH TEXAS. TR.92

&&

.PREV DISCUSSION... /ISSUED 634 PM CDT WED APR 23 2008/

UPDATE...
UPDATING FOR NEW TORNADO WATCH. POTENTIAL EXISTS FOR MCS/BOW ECHO
EVOLUTION OUT OF WESTERN CONVECTION AS EVERYTHING TRACKS EAST.
TORNADO THREAT IS LIKELY LOWER OVER THE EASTERN ZONES WHERE LOW
LEVEL SHEAR IS WEAKER AND CONVECTIVE MODE WILL BECOME LESS
DISCRETE. NO SIGNIFICANT CHANGES TO CURRENT FORECAST ATTM. TR.92

PREV DISCUSSION... /ISSUED 630 PM CDT WED APR 23 2008/

UPDATE...
630 PM.
STRONG SHORTWAVE PUSHING ACROSS THE REGION THIS EVENING WITH INTENSE
CONVECTION ALONG AND NORTH OF A KDFW-KMAF LINE AND ACROSS MUCH OF
OKLAHOMA. CONVECTION SHOULD DIMINISH AFTER 08Z AS THE WAVE EXITS THE
REGION.  DRYLINE SETTING UP OUT WEST FOR TOMORROW...BUT CONVECTION
IS EXPECTED THE REMAIN TO THE WEST.

LARGE TSRA COMPLEX WEST OF THE METROPLEX SHOULD MOVE ACROSS THE KDFW
TRACON THROUGH 03Z...AFFECTING METROPLEX TAF SITES 01-03Z. WE WILL
LIKELY ISSUE AN AWW FOR STRONG WINDS/LARGE HAIL/CG LIGHTING DURING
THIS EVENING. RESIDUAL ACTIVITY (VCTS) POSSIBLE AFTERWARD THROUGH
08Z. HAVE KEPT CIGS 030-040 MOST OF THE NIGHT WITH MINOR 6SM HZ
08-15Z.

KACT SHOULD FAIR BETTER WITH RESPECT TO CONVECTION...BUT MVFR CIGS
ARE EXPECTED OVERNIGHT THROUGH MIDDAY THURSDAY.

WINDS SOUTH 13-18KT THIS TAF CYCLE BUT STRONG AND GUSTY DURING
CONVECTION.  75

PREV DISCUSSION...
328 PM.
PER 18Z SOUNDING CAP REMAINS IN PLACE. IT WEAKENED AS THIS
MORNING/S VORT MAX MOVED OVER BUT DID NOT MIX OUT COMPLETELY.
THIS VORT MAX IS CURRENTLY KICKING UP STORMS IN NORTHEAST TX AND
IS LIKELY NO LONGER A FACTOR FOR OUR AREA. LATE THIS AFTN/EVENING
EXPECT NEW ENERGY TO MOVE ACROSS N CNTRL TX/WRN N TX AND PRODUCE
NEW STORMS...ESPECIALLY IN OUR NW THRU W COUNTIES. THIS ENERGY IS
ALREADY HELPING WEST TX STORMS GET GOING BUT IT CURRENTLY HAS
LOTS OF HELP FROM LVL UPSLOPE FLOW AS WELL.

PRECIP SHOULD LAST THROUGH EARLY MORNING...ESPECIALLY NEAR THE
RED RIVER AND OKLAHOMA WHERE THE DYNAMICS ARE STRONGER. LARGE
HAIL IS THE MAIN THREAT WITH DAMAGING WINDS AS WELL...BUT
INCREASING SHEAR THIS EVENING MAY ALLOW AN ISOLATED TORNADO
THREAT MAINLY IN THE NORTHWEST THRU WEST.

THURSDAY SHOULD BE DRY MOST AREAS. DRY LINE SHOULD STAY WEST OF
US BUT WITH GOOD SHEAR AND INSTABILITY ISOLATED SEVERE STORMS MAY
KICK OFF THERE THURSDAY AFTN. IF THEY DRIFT EAST THEY SHOULD BE
WEAKENING AS THEY HIT THE CAPPED AIR OVER N TX BUT MAY LAST INTO
OUR WESTERN COUNTIES. I ADDED ISOLD THUNDERSTORMS IN THE WEST
THURS AFTN/EVE TO ACCOUNT FOR THESE STORMS.

NEXT COLD FRONT PROGGED TO MOVE ACROSS N TX ON FRIDAY BEGINNING
MID MORNING IN THE NORTHWEST. FRONT STALLS JUST SOUTH OF OUR AREA
AND KEEPS LOW THREAT OF POPS ACROSS SOUTH THRU SATURDAY. ANOTHER
COLD FRONT MOVES THRU SUNDAY WITH MORE POPS. THEN MODELS PROG US
TO DRY OUT BY SUNDAY EVENING AND THAT SHOULD CONTINUE THRU DAY 7.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  66  85  67  78  58 / 100  10  10  30  30
WACO, TX              68  86  68  79  60 /  60  10  10  30  50
PARIS, TX             66  82  65  74  56 /  90  20  10  30  30
DENTON, TX            66  85  67  77  55 / 100  10  10  20  20
MCKINNEY, TX          66  85  67  78  55 /  90  10  10  30  30
DALLAS, TX            67  86  68  78  59 /  90  10  10  30  30
TERRELL, TX           67  85  66  77  59 /  80  10  10  30  40
CORSICANA, TX         67  85  67  79  60 /  70  10  10  30  50
TEMPLE, TX            67  86  67  80  60 /  40  10  10  30  50

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99

In the hours before

Local storm report, Apr 23, 8:43 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
843 PM CDT WED APR 23 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             WALNUT SPRINGS          32.06N  97.75W
04/23/2008  E1.75 INCH       BOSQUE             TX   EMERGENCY MNGR

            GOLF BALL HAIL IN WALNUT SPRINGS
Local storm report, Apr 23, 8:59 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
859 PM CDT WED APR 23 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     TSTM WND GST     5 ESE CLEBURNE          32.32N  97.33W
04/23/2008  E60 MPH          JOHNSON            TX   AMATEUR RADIO

            ESTIMATED 60 MPH WIND GUST
Local storm report, Apr 23, 9:00 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
900 PM CDT WED APR 23 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     HAIL             1 W WHITNEY             31.95N  97.34W
04/23/2008  E0.88 INCH       HILL               TX   LAW ENFORCEMENT

            NICKEL HAIL AND 50 MPH WINDS NEAR WHITE BLUFF
Local storm report, Apr 23, 9:11 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
911 PM CDT WED APR 23 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND GST     VENUS                   32.43N  97.10W
04/23/2008  E65 MPH          JOHNSON            TX   TRAINED SPOTTER

            WINDS ESTIMATED 65-70 MPH AT VENUS.
Local storm report, Apr 23, 9:15 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
915 PM CDT WED APR 23 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     FLASH FLOOD      BURLESON                32.53N  97.33W
04/23/2008                   JOHNSON            TX   NWS EMPLOYEE

            SOUTH BURLESON - 8 INCHES OVER ROADS AT HWY 174.
Local storm report, Apr 23, 9:20 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
920 PM CDT WED APR 23 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     TSTM WND GST     3 E OVILLA              32.54N  96.84W
04/23/2008  M65 MPH          ELLIS              TX   AMATEUR RADIO

            MEASURED 65 MPH WIND GUSTS EAST OF OVILLA

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:01 PM CDTSevere Thunderstorm WarningFWDComanche44 min
Apr 23, 7:06 PM CDTSevere Thunderstorm WarningFWDJack, Young39 min
Apr 23, 7:10 PM CDTSevere Thunderstorm WarningFWDComanche, Eastland65 min
Apr 23, 7:15 PM CDTSevere Thunderstorm WarningFWDErath60 min
Apr 23, 7:26 PM CDTSpecial Weather StatementFWDJohnson34 min
Apr 23, 7:30 PM CDTSevere Thunderstorm WarningFWDPalo Pinto30 min
Apr 23, 7:50 PM CDTSevere Thunderstorm WarningFWDHood, Somervell40 min
Apr 23, 7:54 PM CDTFlash Flood WarningFWDHood, Parker3 hr
Apr 23, 7:54 PM CDTSevere Thunderstorm WarningFWDJohnson, Parker, Tarrant66 min
Apr 23, 8:04 PM CDTSpecial Weather StatementFWDBosque26 min
Apr 23, 8:08 PM CDTSevere Thunderstorm WarningFWDBosque52 min
Apr 23, 8:14 PM CDTSevere Thunderstorm WarningFWDErath46 min
Apr 23, 8:14 PM CDTSevere Thunderstorm WarningFWDComanche, Eastland46 min
Apr 23, 8:25 PM CDTSevere Thunderstorm WarningFWDEllis, Johnson, Tarrant50 min
Apr 23, 8:33 PM CDTSevere Thunderstorm WarningFWDHood, Somervell42 min
Apr 23, 8:43 PM CDTFlash Flood WarningFWDJohnson, Tarrant2 hr
Apr 23, 8:44 PM CDTSevere Thunderstorm WarningFWDHill61 min
Apr 23, 8:51 PM CDTFlash Flood WarningFWDErath, Palo Pinto3 hr
Apr 23, 8:55 PM CDTSevere Thunderstorm WarningFWDComanche, Erath, Hamilton50 min
Apr 23, 9:08 PM CDTSevere Thunderstorm WarningFWDBosque52 min
Apr 23, 9:08 PM CDTSevere Thunderstorm WarningFWDDallas, Ellis67 min
Apr 23, 9:15 PM CDTSevere Thunderstorm WarningFWDTarrant39 min
Apr 23, 9:26 PM CDTSevere Thunderstorm WarningFWDHill, Navarro64 min
Apr 23, 9:33 PM CDTSevere Thunderstorm WarningFWDHamilton42 min
Apr 23, 9:37 PM CDTFlash Flood WarningFWDBosque, Hamilton, Hill, Johnson, Somervell113 min
Apr 23, 9:43 PM CDTSevere Thunderstorm WarningFWDComanche32 min
Apr 23, 9:46 PM CDTSevere Thunderstorm WarningFWDHill44 min
Apr 23, 9:56 PM CDTSevere Thunderstorm WarningFWDKaufman64 min
Apr 23, 10:14 PM CDTSpecial Weather StatementFWDCoryell, Hill, McLennan31 min
Apr 23, 10:20 PM CDTSpecial Weather StatementFWDTarrant25 min
Apr 23, 10:23 PM CDTSpecial Weather StatementFWDCoryell37 min
Apr 23, 10:27 PM CDTSevere Thunderstorm WarningFWDHenderson, Navarro63 min
Apr 23, 10:30 PM CDTSevere Thunderstorm WarningFWDHill, Limestone, McLennan, Navarro60 min
Apr 23, 10:40 PM CDTSpecial Weather StatementFWDEllis65 min
Apr 23, 10:42 PM CDTSpecial Weather StatementFWDTarrant33 min
Apr 23, 10:52 PM CDTRiver Flood WarningFWDParker12 hr
Apr 23, 10:56 PM CDTSpecial Weather StatementFWDCoryell34 min
Apr 23, 11:06 PM CDTSevere Thunderstorm WarningFWDFreestone, Limestone54 min
Apr 23, 11:11 PM CDTHigh Wind WarningFWDCollin, Delta, Denton, Fannin, Grayson, Hopkins and 4 more4 hr
Apr 23, 11:23 PM CDTSevere Thunderstorm WarningFWDAnderson, Freestone67 min
Apr 23, 11:30 PM CDTSpecial Weather StatementFWDMcLennan30 min
Apr 23, 11:32 PM CDTSpecial Weather StatementFWDHenderson, Navarro58 min
Apr 23, 11:41 PM CDTFlash Flood WarningFWDCollin, Hunt94 min
Apr 23, 11:44 PM CDTSevere Thunderstorm WarningFWDAnderson, Leon47 min
Apr 23, 11:58 PM CDTSpecial Weather StatementFWDFalls, McLennan32 min
Apr 24, 1:29 AM CDTRiver Flood WarningFWDCollin24 hr
Apr 24, 4:44 AM CDTRiver Flood WarningFWDDallas13 hr
Apr 24, 10:39 AM CDTRiver Flood WarningFWDNavarro58 hr
Apr 24, 10:39 AM CDTRiver Flood WarningFWDDallas46 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.